Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 145, NWS Amarillo, TX

June 13, 2017Collingsworth County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jun 13, 2017, 7:59 PM CDT for Collingsworth County, Texas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2017, 7:59 PM CDT (00:59 UTC)
Expired
Jun 13, 2017, 9:00 PM CDT
In force
61 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Collingsworth County, TX

The radar

The Altus AFB radar (KFDR), 130 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 3:38 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.0 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2017-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2017-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
4102 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

813 
WUUS54 KAMA 140059
SVRAMA
TXC087-140200-
/O.NEW.KAMA.SV.W.0145.170614T0059Z-170614T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
759 PM CDT TUE JUN 13 2017

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Central Collingsworth County in the Panhandle of Texas...

* Until 900 PM CDT

* At 758 PM CDT, a severe thunderstorm was located 4 miles southeast
  of Quail, or 8 miles west of Wellington, moving northeast at 30
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to roofs, siding, and trees is possible. 
           Hail damage to vehicles is expected. 

* Locations impacted include...
  Wellington, Quail and Lutie. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3475 10038 3488 10050 3518 10006 3518 10000
      3486 10000
TIME...MOT...LOC 0058Z 231DEG 28KT 3486 10036 

HAIL...1.00IN
WIND...60MPH
 
$$

Beat
3 follow-up statements
476 
WWUS54 KAMA 140113
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
813 PM CDT TUE JUN 13 2017

TXC087-140200-
/O.CON.KAMA.SV.W.0145.000000T0000Z-170614T0200Z/
Collingsworth TX-
813 PM CDT TUE JUN 13 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR EASTERN COLLINGSWORTH COUNTY...

At 813 PM CDT, a severe thunderstorm was located 5 miles northwest of
Wellington, moving northeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         damage to vehicles is expected. 

Locations impacted include...
Wellington and Lutie. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3478 10028 3495 10040 3518 10006 3518 10000
      3486 10000
TIME...MOT...LOC 0113Z 231DEG 28KT 3491 10028 

HAIL...1.00IN
WIND...60MPH
 
$$

Beat
193 
WWUS54 KAMA 140132
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
832 PM CDT TUE JUN 13 2017

TXC087-140200-
/O.CON.KAMA.SV.W.0145.000000T0000Z-170614T0200Z/
Collingsworth TX-
832 PM CDT TUE JUN 13 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR EAST CENTRAL COLLINGSWORTH COUNTY...

At 831 PM CDT, a severe thunderstorm was located 6 miles northeast of
Wellington, moving northeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         damage to vehicles is expected. 

This severe thunderstorm will remain over mainly rural areas of east
central Collingsworth County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3487 10018 3497 10026 3515 10004 3518 10000
      3490 10000
TIME...MOT...LOC 0131Z 239DEG 19KT 3493 10015 

HAIL...1.00IN
WIND...60MPH
 
$$

Beat
864 
WWUS54 KAMA 140150
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
850 PM CDT TUE JUN 13 2017

TXC087-140200-
/O.CON.KAMA.SV.W.0145.000000T0000Z-170614T0200Z/
Collingsworth TX-
850 PM CDT TUE JUN 13 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR EAST CENTRAL COLLINGSWORTH COUNTY...

At 849 PM CDT, a severe thunderstorm was located 10 miles east of
Lutie, or 13 miles northeast of Wellington, moving northeast at 30
mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         damage to vehicles is expected. 

This severe thunderstorm will remain over mainly rural areas of east
central Collingsworth County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3492 10009 3500 10013 3510 10000 3494 10000
TIME...MOT...LOC 0149Z 235DEG 25KT 3500 10004 

HAIL...1.00IN
WIND...60MPH
 
$$

Beat

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 6:24 PM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jun 13, 6:24 PM CDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
624 PM CDT Tue Jun 13 2017

.AVIATION...

For the 00Z TAFs:

VFR conditions are expected at the terminals throughout the valid
TAF period. Main thing for this period will be the breezy wind
conditions to start the period, but these conditions will
decrease around sunset.

Guerrero

&&

.PREV DISCUSSION... /Issued 341 PM CDT Tue Jun 13 2017/

DISCUSSION...

Focus will be on the severe weather threat later this afternoon,
mainly eastern parts of the Texas Panhandle. Main threats this
afternoon and early evening include hail around 2 inches in diameter
and 60 mph wind gusts or greater. During the time period (mainly 4pm
to 9pm) of convection, confidence is pretty strong LCL heights will
be too high to warrant a decent risk for tornadoes; however, there
is a very small chance for a tornado. Did not mention this in the
Hazardous Weather Outlook because confidence was too low for
tornadoes. Beyond that, there will be several more chances for
thunderstorms, but its too early to determine severe weather chances
with high confidence. That being said, at this time it does look
like our next chance for severe weather appears to be Thursday.
Temperatures do look to be above normal for this time of year
through the extended, with the only day close to normal high temps
being Sunday and Monday. As an example, normal high temps for this
time of year at Amarillo range in the mid to upper 80s. Amarillo is
forecast beginning tomorrow to be near 100 degrees to slightly above
100 degrees through at least Saturday.

Looking into more detail for today/early evening across eastern
parts of the Texas Panhandle:

Bulk shear values will range between 40 and 55 knots with most
unstable CAPE values around 2000 to 3500 J/kg. Flow aloft combined
with dryline orientation would suggest discrete cells initially.
Given the parameters in place, strong rotating cells are possible.
Nearly all of the Convective Available Models (CAMs) are suggesting
cells will go linear later in the evening. However, Its hard to
believe this output given all the supercell components coming into
place. The CAMs might be going linear too early. I think discrete
cells will stick around a little longer and probably through at
least 01Z. By this time storms should be on their way into Oklahoma
and then becoming more linear in nature. Models are forecasting high
values of DCAPE, and this would suggest strong outflow boundary and
more interaction with other nearby storms. This is one element I
think the CAMs might be catching onto to go more linear as cells
fire on boundaries and fill in the gaps between initial cells. As
mentioned earlier, tornado threat looks small. The combination of
near storm outflow boundary interaction, 0-1km helicity values below
100 (m^2/s^2), and high LCL heights all suggest tornado threat looks
limited at this time. Given the chance for strong updrafts, the
threat for large to giant hail will be high this afternoon and early
evening. Two inch diameter hail does not seem out of the question
for eastern parts of the Texas Panhandle. Since we will have
rotating updrafts and high values of DCAPE, I also think strong wind
speeds of at least 60 mph will be possible.

Guerrero

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&
Hazardous weather outlook, Jun 13, 12:45 PM CDT, 7 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
1245 PM CDT Tue Jun 13 2017

OKZ001>003-TXZ001>020-140545-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
1245 PM CDT Tue Jun 13 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are expected this afternoon and early evening
across eastern parts of the Panhandles. Severe weather is also
expected to develop, mainly across eastern parts of the Texas
Panhandle, or basically along and east of a line from Amarillo to
Perryton. Main threats include the possibility of hail around 2
inches in diameter and wind gusts of 60 mph or greater.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Additional thunderstorms are possible Wednesday evening through
Thursday night, and again Sunday night and Monday. While strong
storms are possible with just about any activity this time of
year, widespread severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed starting around 3 pm.
Main threat area will be eastern parts of the Texas Panhandle.

Guerrero

In the hours before

Local storm report, Jun 13, 7:12 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
712 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     HAIL             11 ENE ELMWOOD          36.68N 100.34W
06/13/2017  E1.75 INCH       BEAVER             OK   LAW ENFORCEMENT

&&

EVENT NUMBER AMA1700675

WEBER
Local storm report, Jun 13, 7:14 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
714 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             BOOKER                  36.46N 100.54W
06/13/2017  E1.75 INCH       LIPSCOMB           TX   FIRE DEPT/RESCUE

&&

EVENT NUMBER AMA1700676

WEBER
Local storm report, Jun 13, 7:32 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
732 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     HAIL             5 NNW CANADIAN          35.98N 100.42W
06/13/2017  E2.75 INCH       HEMPHILL           TX   PUBLIC

&&

EVENT NUMBER AMA1700677

TLH
Local storm report, Jun 13, 7:33 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
733 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     HAIL             6 WSW SLAPOUT           36.59N 100.22W
06/13/2017  E1.25 INCH       BEAVER             OK   TRAINED SPOTTER

&&

EVENT NUMBER AMA1700678

WEBER
Local storm report, Jun 13, 7:42 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
742 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     HAIL             6 SSE ELMWOOD           36.54N 100.48W
06/13/2017  M2.00 INCH       BEAVER             OK   PUBLIC

&&

EVENT NUMBER AMA1700679

GUERRERO
Local storm report, Jun 13, 7:56 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
756 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             1 SSE WELLINGTON        34.84N 100.21W
06/13/2017  E1.00 INCH       COLLINGSWORTH      TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1700680

WEBER

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 8:48 PM CDTSpecial Weather StatementAMAHemphill27 min
Jun 13, 9:01 PM CDTSevere Thunderstorm WarningAMAHemphill, Wheeler59 min
Jun 13, 10:33 PM CDTSpecial Weather StatementAMAWheeler27 min
Jun 13, 10:53 PM CDTSevere Thunderstorm WarningAMACollingsworth, Wheeler37 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.